Alabama, 2009Hail and Damaging Winds in Alabama, May 9 to 10, 2009
May 9 to 10, 2009 · NWS BMX · 8 events in 3 counties and zones
A cold front moving through the southeastern states caused several strong to severe thunderstorms in central Alabama, with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $94,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through the southeastern states caused several strong to severe thunderstorms in central Alabama, with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 8:30 PM CST, 25 minutes earlier.
Area forecast discussion, May 9, 8:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT SAT MAY 9 2009
.UPDATE...TONIGHTS DISCUSSION.
.DISCUSSION...
OVERALL FORECAST FAIRLY IN LINE. JUST MADE SOME HOURLY TWEAKS...BUT
LEFT LOWS ALONE. DID RAISE POPS TO ACCOUNT FOR ONGOING CONDITIONS
ACROSS THE AREA. THE THUNDERSTORMS WILL MOVE QUICKLY SOUTH AND
EAST...WITH BRIEF GUSTY WINDS. BEHIND THE INITIAL LINE WILL BE LIGHT
TO MODERATE RAIN WITH AN ISOLATED THUNDERSTORM OR TWO. MAY SEE A
BRIEF LULL IN THE WEATHER ACROSS THE NORTHWEST OVERNIGHT...BUT
ANOTHER MCS IN DUE IN BY SUNRISE...SO WILL KEEP POPS ON THE LIKELY
SIDE UP THERE AS WELL. WITH THE RAIN FROM TONIGHT AND EXPECTED RAIN
TOMORROW...ISSUED A FLASH FLOOD WATCH EARLIER FOR THE NORTHERN HALF
OF THE AREA.
&&
.AVIATION...00Z TAF DISCUSSION.
A WEAK FRONTAL BOUNDARY WAS LOCATED ACROSS EXTREME NORTH ALABAMA.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG
THIS BOUNDARY AND WILL LIKELY CONTINUE TO EXPAND IN COVERAGE DURING
THE EVENING HOURS. WIDESPREAD SHOWERS WITH EMBEDDED TSTMS WILL
SPREAD FROM NORTHERN MISSISSIPPI INTO NORTHERN ALABAMA BEFORE 03Z.
RAIN AREA SHOULD WEAKEN AND SHRINK IN COVERAGE BY 05Z. MVFR CIGS
WILL LIKELY DEVELOP AT ALL TAF SITES BY 08Z DUE TO VERY MOIST AIR
MASS IN PLACE...WITH LCL IFR CIGS. FOG MAY ALSO BECOME AN ISSUE DUE
TO THE RAINFALL DURING THE EVENING HOURS...BUT CLOUD COVER WILL
LIKELY LIMIT FOG POTENTIAL.
A WEAK FRONTAL BOUNDARY WILL SAG SOUTHWARD ON SUNDAY AND PROVIDE A
MECHANISM FOR MORE TSTM DEVELOPMENT AFTER 17Z.
58/ROSE
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 PM SUNDAY NIGHT FOR THE
NORTHERN HALF OF CENTRAL ALABAMA.
&&
Hazardous weather outlook, May 9, 6:20 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT SAT MAY 9 2009
ALZ011>015-017>050-101300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
720 PM CDT SAT MAY 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
STRONG THUNDERSTORMS TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 10
PM THIS EVENING...MAINLY ACROSS AREAS ALONG AND WET OF I-65. THE MAIN
THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 50 MPH AND LOCALLY
HEAVY RAINFALL.
FLASH FLOODING IS POSSIBLE ACROSS NORTH CENTRAL ALABAMA AS A LARGE
AREA OF SHOWERS AND THUNDERSTORMS OVER NORTH MISSISSIPPI MOVES INTO
NORTH ALABAMA THIS EVENING...PRODUCING RAINFALL TOTALS OF 1 TO 2
INCHES.
SEE THE FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ON CONTINUED
RIVER FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ON SUNDAY. THE
MAIN FOCUS OF THE THREAT WILL BE ACROSS THE SOUTHERN PORTIONS
OF CENTRAL ALABAMA...MAINLY ALONG AND SOUTH OF THE U.S. HIGHWAY 80...
INTERSTATE 85 CORRIDOR. THREATS WITH THESE STORMS WILL BE STRONG
DAMAGING WINDS AND HAIL.
STRONG STORMS ARE POSSIBLE AREAWIDE ON MONDAY WITH THE MAIN THREATS
OF GUSTY WINDS AND SMALL HAIL.
SUNDAY AND MONDAY WILL ALSO BRING A CONTINUED CHANCE OF FLOODING
ACROSS ALL OF CENTRAL ALABAMA. ANY AREAS THAT RECEIVE RAINFALL FOR
A PROLONG PERIOD OF TIME WILL RUN THE RISK OF LOCALIZED FLOODING.
RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE WEEKEND...SEE
RIVER FLOOD STATEMENTS FOR MORE DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TONIGHT AND SUNDAY.
In the hours before
Special weather statement, May 9, 4:55 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT SAT MAY 9 2009
ALZ015-017-024-092345-
BLOUNT-JEFFERSON-WALKER-
555 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER
COUNTIES UNTIL 645 PM CDT...
AT 552 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR LYNNS PARK...OR 7 MILES EAST OF JASPER...MOVING
EAST AT 30 MPH.
PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LYNNS PARK.
SIPSEY.
DORA.
EMPIRE.
ARKADELPHIA.
PARTRIDGE CROSSROADS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 9, 6:13 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT SAT MAY 9 2009
ALZ011-100100-
MARION-
713 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 800 PM CDT...
AT 713 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HAMILTON...MOVING SOUTHEAST AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HAMILTON.
HACKLEBURG.
PIKEVILLE.
TESSNER.
PEARCES MILL.
PINEY GROVE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 9, 8:10 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 PM CDT SAT MAY 9 2009
ALZ022-023-031-100300-
GREENE-PICKENS-TUSCALOOSA-
910 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA
COUNTIES UNTIL 1000 PM CDT...
AT 909 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF REFORM
TO 6 MILES SOUTHEAST OF CARROLLTON TO NEW WEST GREENE...OR ALONG A
LINE EXTENDING FROM REFORM TO 6 MILES SOUTHEAST OF CARROLLTON TO 11
MILES SOUTH OF ALICEVILLE...MOVING EAST AT 30 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
OWENS.
REFORM.
LEWISTON.
PIONEER.
LUBBUB.
MOORES BRIDGE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 9, 8:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT SAT MAY 9 2009
ALZ024>026-100300-
JEFFERSON-SHELBY-ST. CLAIR-
917 PM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...SHELBY AND ST. CLAIR
COUNTIES UNTIL 1000 PM CDT...
AT 915 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGVILLE TO KINGSTON TO
NORTH JOHNS...OR ALONG A LINE EXTENDING FROM SPRINGVILLE TO
BIRMINGHAM TO 10 MILES WEST OF BESSEMER...MOVING SOUTHEAST AT 40 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ALABAMA ADVENTURE.
VESTAVIA HILLS.
ROSS BRIDGE.
VERIZON MUSIC CENTER AT OAK MOUNTAIN.
WATTSVILLE.
STERRETT.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Event by event
5 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Talladega
- When
- May 9, 8:55 PM CST
- Where
- Talladega County, 0.87 mi WNW of Shocco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.425, -86.144
Two trees were blown down onto power lines and a car, on Renfroe Road east of the city of Talladega.
Hail, Chambers
- When
- May 10, 2:16 PM CST
- Where
- Chambers County, 1.16 mi W of Sturkie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.800, -85.470
Lightning, Lee
- When
- May 10, 2:35 PM CST
- Where
- Lee County, 0.43 mi SW of Pine Grove
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 32.696, -85.255
A lightning strike caused a house fire, on Lee County Road 390.
Thunderstorm Wind, Chambers
- When
- May 10, 2:35 PM CST
- Where
- Chambers County, 1.68 mi SSE of Cusseta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.757, -85.272
Nine trees were blown down on Interstate-85, between mile markers 70 and 74.
Thunderstorm Wind, Lee
- When
- May 10, 2:35 PM CST
- Where
- Lee County, 2.32 mi NNW of Pine Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.731, -85.264
Several trees were blown down on Lee County Road 266.
Thunderstorm Wind, Chambers
- When
- May 10, 2:38 PM CST
- Where
- Chambers County, 3.28 mi SW of Glass
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.753, -85.216
Several trees were uprooted and snapped off, on CR-271 near Valley.
Thunderstorm Wind, Chambers
- When
- May 10, 2:40 PM CST
- Where
- Chambers County, 0.35 mi SW of Fairfax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.797, -85.185
Several trees and power lines were blown down in Fairfax.
Hail, Chambers
- When
- May 10, 2:41 PM CST
- Where
- Chambers County, 1.73 mi WSW of Glass
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.774, -85.199
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, May 9, 20091 death · 6 events
- Flood in Alaska, May 9 to 12, 2009$7.2 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 9, 2009$1.2 million · 69 kt wind · 13 events
- Tornado and Hail in Vermont, May 9, 2009$175,000 · EF1 · 10 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2009$209,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Arkansas, May 9 to 10, 2009$223,000 · EF0 · 27 events
- Hail and Damaging Winds in Mississippi, May 9, 2009$279,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Oklahoma, May 9 to 10, 2009$250,000 · 53 kt wind · 6 events
- High Wind in New York, May 9, 20094 injured · $33,000 · 52 kt wind · 2 events
- Flooding in Indiana, May 9 to 17, 2009$40,000 · 3 events
- Hail and Damaging Winds in Virginia, May 9, 2009$18,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, May 9, 2009$29,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176272, 176273, 176274, 176275, 176276, 176277, 176278, 176279.